Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

The minimal volume orientable hyperbolic 2-cusped 3-manifolds


Author: Ian Agol
Journal: Proc. Amer. Math. Soc. 138 (2010), 3723-3732
MSC (2010): Primary 57M50
Published electronically: May 12, 2010
Erratum: Proc. Amer. Math. Soc. 75 (1979), 375.
MathSciNet review: 2661571
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the Whitehead link complement and the $ (-2,3,8)$ pretzel link complement are the minimal volume orientable hyperbolic 3-manifolds with two cusps, with volume $ 3.66...$ = 4 $ \times$ Catalan's constant. We use topological arguments to establish the existence of an essential surface which provides a lower bound on volume and strong constraints on the manifolds that realize that lower bound.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57M50

Retrieve articles in all journals with MSC (2010): 57M50


Additional Information

Ian Agol
Affiliation: Department of Mathematics, University of California, Berkeley, 970 Evans Hall #3840, Berkeley, California 94720-3840
Email: ianagol@math.berkeley.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-10-10364-5
PII: S 0002-9939(10)10364-5
Received by editor(s): July 9, 2008
Received by editor(s) in revised form: January 5, 2010
Published electronically: May 12, 2010
Additional Notes: The author was partially supported by NSF grant DMS-0504975 and the Guggenheim Foundation
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.